People with Parkinson’s are losing an average of two and a half hours a day to debilitating symptoms when their medication wears off, a Parkinson’s UK survey has found.
- Nearly three quarters of people taking medication experience ‘wearing off’ phenomenon with pain, stiffness and tremors becoming worse between doses
- Nine in ten people say this has a negative impact on their daily lives
- Of these, 57 per cent said it impacts on their ability to do their job or everyday tasks
- Parkinson’s UK is calling on the public to fund new and better treatments as part of their ‘Time for Can’ campaign
Medication can be a lifeline for people with the condition but drug treatments only serve to mask the symptoms. New figures released today (02 December) have found that almost three quarters (74 per cent) of people on Parkinson’s medication experience ‘wearing off’ - when medication begins to lose its effect a few hours after taking a dose and symptoms re-emerge or worsen. And this gets worse the longer someone has had the condition.
During wearing off four out of five (80 per cent) will experience slowness of movement, over two thirds (71 per cent) will have stiffness, over half (51 per cent) will have a worsened tremor, over two-fifths (44 per cent) experience increased anxiety and over two-fifths (41 per cent) will experience pain.
The ‘wearing off’ phenomenon
The UK-wide survey of 1,117 adults with Parkinson’s found that of the people who reported ‘wearing off’, nearly all said it had a negative impact on their daily lives.¹ When questioned further, more than half (57 per cent) said it impacts on their ability to do their job or everyday tasks and 54 per cent said they go out of the house less.
Parkinson’s UK is calling on the public to fund new and better treatments as part of their newly launched ‘Time for Can’ campaign, which aims to show how Parkinson’s can devastate lives but also the hope that can exist through working together to find a cure.
Claire Bale, Head of Research and Engagement at Parkinson’s UK, said:
“The ‘wearing off’ phenomenon in Parkinson’s can be unpredictable and causes symptoms like anxiety, freezing² and slowness of movement to return in dangerous situations. People with Parkinson’s have told us they are reluctant to go outside and avoid social situations altogether because of these experiences.
“While we’ve made huge scientific breakthroughs in the last fifty years, this survey highlights that the current treatments available are simply not good enough. We know we can develop treatments that can prevent ‘wearing off’ and tackle these debilitating symptoms, but this can only happen with support from the public who can help to fund new and better treatments.”
Parkinson’s is the fastest growing neurological condition in the world and develops when nerve cells that are responsible for producing dopamine die.
Parkinson’s medication is used to boost dopamine levels which allows messages to be sent to the parts of the brain that coordinate movement. Initially, it can be really effective and help to manage symptoms well.
However, the drug treatments don't slow, stop or reverse the damage that is being done in the brain. As the condition progresses, people with Parkinson’s become more reliant on the drugs as dopamine-producing brain cells continue to be lost, and this eventually leads to the phenomenon of ‘wearing off.’³
55-year-old Hema Reilly lives in Loughborough, Leicestershire, and was diagnosed with Parkinson’s in October 2016. She has found herself in frightening situations when her medication has worn off and says her life is negatively impacted everyday.
“When my medication is ‘wearing off’, I experience intense and aggressive tremors, rigidity, stiffness, fatigue and weakened muscle strength.
“I am losing more than two and a half hours everyday and can’t do everyday tasks. I can only go out with my carer who supports me with household chores. I have had third-degree burns on my hand and wrist from emptying boiling water, because my medication wore off when I least expected it and my hand went into a spasm.
“I can’t even risk driving a car on my own without planning my journey, as I once had to pull up on the hard shoulder because my foot went off the pedals.
“My whole day is controlled by my Parkinson’s medication and how my body reacts to it. I want my tablets to work for longer because right now, I have no quality of life. I didn’t expect to be experiencing problems with my medication. Parkinson’s has come on so hard, I just wish there was a treatment that could give me my life back.”
To find out more about the ‘Time for Can’ campaign, visit parkinsons.org.uk/donate